Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 239, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 7, 2003, 5:56 PM MDT for Custer County, South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2003, 5:56 PM MDT (23:56 UTC)
- Expired
- Aug 7, 2003, 7:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Custer County, SD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:05 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 7, 3:05 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 305 PM MDT THU AUG 7 2003 VERY HOT AND MAINLY DRY WX EXPECTED THIS WEEKEND AS UPPER HIGH STRENGTHENS AND BUILDS NORTHWARD INTO CO. MAIN FORECAST CONCERN IN THE MEANTIME WILL BE CHANCES FOR STORMS AND SEVERE WX TONIGHT AND FRIDAY NIGHT. MODELS IN GENERAL AGREEMENT WITH OVERALL PATTERN...BUT DIFFER SIGNIFICANTLY ON TIMING AND MOVEMENT OF UPPER LEVEL ENERGY ROTATING OVER THE RIDGE...MAKING THE PCPN FORECAST RATHER TRICKY. ETA VERY INCONSISTENT FROM RUN TO RUN WITH GFS AND OTHER MODELS ONLY A LITTLE BETTER. FOR THE SHORT TERM...WILL FOLLOW CLOSER TO ETA SOLUTION...BUT KEEP DRIER GFS FORECAST THIS WEEKEND...WITH RIDGE BUILDING NORTHWARD. WILL CONTINUE TO GO 4 TO 8 DEGREES ABOVE GUIDANCE FOR HIGH TEMPS THRU THE WEEKEND. CURRENT SURF MAP HAS SURF BOUNDARY AND LOW PRES OVER NORTHEAST WY WITH HIGH PRES OVER THE UPPER MIDWEST. SOME MAINLY ELEVATED CONVECTION HAS FIRED OVER EASTERN WY AND THE BLACK HILLS AS WEAK SHRTWV ENERGY MOVES ACROSS WY THIS AFT. ISOLATED STORMS WILL MOVE ACROSS NORTHEAST WY AND SOUTHWEST SD LATE THIS AFT AND EVE. SPC SLIGHT RISK COVERS THESE AREAS WELL AND A SEVERE STORM OR TWO IS POSSIBLE...ESPECIALLY ACROSS NORTHEAST WY AND THE HILLS. MAIN THREAT WOULD BE STRONG WINDS...WITH LARGE HAIL A LITTLE LESS LIKELY DUE TO HIGH FREEZING AND WET BULB ZERO HEIGHTS. ON FRIDAY...WAVE WILL MOVE ACROSS MT AND INTO WESTERN ND DURING THE AFT WHILE ANOTHER WAVE MOVES ACROSS WY AND INTO WESTERN CWA...KEPT 20 POPS OVER MOST OF CWA FRI AFT AND/OR NIGHT. THE UPPER HIGH IS THEN EXPECTED TO STRENGTHEN AND BUILD NORTHWARD IN EARNEST THIS WEEKEND...WITH HIGHS EXPECTED TO REACH AND EXCEED 100 DEGREES ACROSS MUCH OF WESTERN SD AND PARTS OF NORTHEAST WY. AUGUST RECORD HIGH FOR RAP IS 106 AND WOULD NOT BE SURPRISED TO BE FLIRTING WITH THAT ON SUNDAY. WOULD NOT RULE OUT A STORM OR TWO DEVELOPING ACROSS THE HILLS OR NORTHEAST WY SAT OR SUN...BUT RIDGE SHOULD KEEP MAIN PCPN CHANCES NORTH OF THE AREA. FIRE WX CONCERN WILL INCREASE AS HOT TEMPS LEAD TO LOW DAYTIME RHS. CONDITIONS CLOSE TO RED FLAG WARNING ARE POSSIBLE. FOR THE FIRST PART OF NEXT WEEK...THE RIDGE IS FORECASTED TO BREAK DOWN A BIT...ALLOWING UPPER LEVEL DISTURBANCES AND A WEAK FRONT TO CROSS THE NORTHERN PLAINS. WILL KEEP CHANCE FOR STORMS MON AFT AND EVE AS WELL AS TUE ACROSS PARTS OF NORTHEAST WY AND THE HILLS AREA. TEMPS SHOULD STAY ABOVE NORMAL THROUGH THE MIDDLE PART OF THE WEEK WITH HIGHS MOSTLY IN THE 90S. .UNR...NONE. ST
Hazardous weather outlook, Aug 7, 7:00 AM MDT, 10 hours 56 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 700 AM MDT THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA LATE AFTERNOON AND THIS EVENING. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM WILL BE WIND GUSTS GREATER THAN 60 MPH. STORMS WILL DEVELOP AS A STORM SYSTEM MOVES FROM THE ROCKIES ACROSS THE NORTHERN PLAINS. SOUTHERLY WINDS WILL SUPPLY ADDITIONAL MOISTURE TO FUEL THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A RIDGE OF HIGH PRESSURE WILL KEEP TEMPERATURES WARM THROUGH THE PERIOD...WITH HIGHS AROUND IN THE LOWER 100S FRIDAY. THE HOT...DRY CONDITIONS WILL INCREASE FIRE DANGER BOTH IN THE BLACK HILLS AND ON THE PLAINS. MONSOONAL MOISTURE AND DAYTIME HEATING IS SUFFICIENT TO PRODUCE AN ISOLATED THUNDERSTORM ANY AFTERNOON. A STORM SYSTEM CROSSING THE NORTHERN PLAINS FRIDAY AFTERNOON AND EVENING WILL BRING THE BEST CHANCE FOR RAIN...BUT LARGE SCALE SIGNIFICANT PRECIPITATION IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. SANDERS
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:15 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 60 min |
| Aug 7, 5:37 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 38 min |
| Aug 6, 6:57 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.